Limits...
Diethylene glycol poisoning and liver function following accidental diethylene glycol injection.

Lin CS, Cai QX, Huang ZL, Lin BL, Chong YT, Zhao ZX, Gao ZL - EXCLI J (2012)

Bottom Line: The intravenous administration of DEG resulted in only mild liver function impairment.However, our study demonstrated only mild, transient alterations in patients' baseline liver functions.Severe liver damage secondary to DEG was only occasionally seen in patients with concomitant renal failure.

View Article: PubMed Central - PubMed

Affiliation: Department of Infectious Diseases, The Third Affiliated Hospital of Sun Yat-Sen University, Guangzhou, Guangdong Province, China. 510630.

ABSTRACT
The aim of the present study was to investigate the hepatotoxic effects of accidental intravenous diethylene glycol (DEG) poisoning in patients with liver disease. Clinical manifestations were recorded and liver function tests were carried out for 64 patients with liver disease who had been accidentally treated intravenously with DEG. Comparisons were made between the poisoned and non-poisoned groups. Of the 64 cases with preexisting liver disease, 15 cases (23.4 %) developed toxic presentations after exposure to DEG. All cases were men. Twelve of the 15 poisoned patients (80 %) died within seven days. The intravenous administration of DEG resulted in only mild liver function impairment. Gender (p = 0.039) and the severity of jaundice prior to DEG administration were risk factors related to the occurrence of toxin-induced renal failure (p < 0.006). The results suggest that DEG may worsen liver damage in patients with preexisting liver disease. However, our study demonstrated only mild, transient alterations in patients' baseline liver functions. Severe liver damage secondary to DEG was only occasionally seen in patients with concomitant renal failure.

No MeSH data available.


Related in: MedlinePlus

Cases that met the severe liver damage criteria
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4920036&req=5

T5: Cases that met the severe liver damage criteria

Mentions: Compared with pre-injection levels, ALT increased five-fold in two of the 15 patients in the poisoned group at week 5 post-injection. AST increased to more than five-fold in four patients in the poisoned group. Of these, AST levels increased during week 1 in three of the four patients whereas AST did not increase until week 3 in the final patient. GGT increased to more than five-fold in four patients, but only one of these patients was in the poisoned group. ALP increased by more than five-fold in one patient in the non-poisoned group (see Table 5(Tab. 5)).


Diethylene glycol poisoning and liver function following accidental diethylene glycol injection.

Lin CS, Cai QX, Huang ZL, Lin BL, Chong YT, Zhao ZX, Gao ZL - EXCLI J (2012)

Cases that met the severe liver damage criteria
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4920036&req=5

T5: Cases that met the severe liver damage criteria
Mentions: Compared with pre-injection levels, ALT increased five-fold in two of the 15 patients in the poisoned group at week 5 post-injection. AST increased to more than five-fold in four patients in the poisoned group. Of these, AST levels increased during week 1 in three of the four patients whereas AST did not increase until week 3 in the final patient. GGT increased to more than five-fold in four patients, but only one of these patients was in the poisoned group. ALP increased by more than five-fold in one patient in the non-poisoned group (see Table 5(Tab. 5)).

Bottom Line: The intravenous administration of DEG resulted in only mild liver function impairment.However, our study demonstrated only mild, transient alterations in patients' baseline liver functions.Severe liver damage secondary to DEG was only occasionally seen in patients with concomitant renal failure.

View Article: PubMed Central - PubMed

Affiliation: Department of Infectious Diseases, The Third Affiliated Hospital of Sun Yat-Sen University, Guangzhou, Guangdong Province, China. 510630.

ABSTRACT
The aim of the present study was to investigate the hepatotoxic effects of accidental intravenous diethylene glycol (DEG) poisoning in patients with liver disease. Clinical manifestations were recorded and liver function tests were carried out for 64 patients with liver disease who had been accidentally treated intravenously with DEG. Comparisons were made between the poisoned and non-poisoned groups. Of the 64 cases with preexisting liver disease, 15 cases (23.4 %) developed toxic presentations after exposure to DEG. All cases were men. Twelve of the 15 poisoned patients (80 %) died within seven days. The intravenous administration of DEG resulted in only mild liver function impairment. Gender (p = 0.039) and the severity of jaundice prior to DEG administration were risk factors related to the occurrence of toxin-induced renal failure (p < 0.006). The results suggest that DEG may worsen liver damage in patients with preexisting liver disease. However, our study demonstrated only mild, transient alterations in patients' baseline liver functions. Severe liver damage secondary to DEG was only occasionally seen in patients with concomitant renal failure.

No MeSH data available.


Related in: MedlinePlus